Tornadoes · United States · Texas · 2025

Unrated tornado, Roundup to Anton, Texas, April 30, 2025

From Roundup to Anton, this Unrated tornado ran 1.3 miles across Hockley County on April 30, 2025, touching down at 3:33 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
April 30, 2025
Touchdown
3:33 PM CDT (20:33 UTC)
Lifted
3:36 PM CDT (20:36 UTC)
On the ground
3 minutes
Path length
1.3 miles (2.1 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Hockley County
Touchdown point
33.737, -102.192
Lift-off point
33.733, -102.170
Record number
2504301433-01

What the Weather Service recorded

A short wave trough approaching the area from the west initiated another afternoon of severe weather across the South Plains and Rolling Plains of West Texas. Scattered thunderstorms initially developed over the western South Plains and moved eastward into a more favorable environment for severe thunderstorms. Thunderstorms produced a mix of severe hail and severe wind gusts across portions of the central South Plains and Rolling Plains. Another notable part of this afternoon was the generation of numerous landspout tornadoes on the caprock. Several landspout tornado occurred from Hockley County into Lubbock County causing no known damage.

Local broadcast media relayed a report of a brief tornado south of Anton that remained over open fields.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 30, 2:10 PM CDT, 1 hour 23 minutes earlier. Its key messages:

  • Thunderstorms, some severe, are expected across portions of the Caprock and Rolling Plains this afternoon and evening.
  • Large hail up to ping pong ball size and damaging wind gusts up to 60 mph will be the primary hazards with storms today.
  • Additional chances for thunderstorms return late Thursday night and last through the weekend.
Area forecast discussion, Apr 30, 2:10 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CDT Wed Apr 30 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Thunderstorms, some severe, are expected across portions of the
   Caprock and Rolling Plains this afternoon and evening.

 - Large hail up to ping pong ball size and damaging wind gusts up
   to 60 mph will be the primary hazards with storms today.

 - Additional chances for thunderstorms return late Thursday night
   and last through the weekend.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 154 PM CDT Wed Apr 30 2025

An upper trough axis will track west to east across the region this
afternoon/evening. Combined with the usual severe parameters this
time of year, severe weather is again expected. CAMs are in general
agreement with regards to the timing of a potential line of storms
initiating along the TX/NM border early this afternoon (already
seeing convection over eastern NM) and tracking eastward through the
evening. Steering flow is stronger than previous days and thus
storms are expected to move fairly quickly (around 40-50 mph). There
is not significant shear in the low levels and given the fast moving
nature of the storms, neither flooding nor tornadoes is likely,
however drier midlevels/favorable freezing levels aloft and the
potential for storms to bow out (particularly once east of I-27)
will contribute to large hail and high winds being the main threats.
Stable air behind the storms along with more zonal flow in the upper
levels will bring more benign conditions late-evening through
Thursday morning. An incoming shortwave may lead to increase storm
chances Thursday afternoon/evening over the far southern Panhandle,
however any more significant chances would occur after the short-
term period. Rising height will in part cause warmer temperatures
Thursday with highs ranging from the mid 70s to mid 80s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 154 PM CDT Wed Apr 30 2025

By Thursday evening, a trough in the northern plains will continue
moving towards the Great Lakes while residual energy remains across
southern California. High amplitude ridging will move into the
Rockies on Saturday as a trough dives south from off the British
Columbia coast towards California. The California trough will cut
off into the southwest on Sunday. For the next several days, an
interesting evolution of the inner core morphology of the desert
southwestern low whereby multiple contained lobes of energy will
rotate within the low pressure center. This feature should remain
largely stationary until the end of the forecast period.

A mesoscale convective system is progged to move through the Texas
panhandle Friday evening, whose outflow boundary will help reinforce
a preexisting weak front which will subsequently result in
northeasterly winds across the CWA on Friday. Early in the day we
are expecting post frontal cloudiness which will move south while
dissipating into the afternoon hours. Storms should remain largely
south and west of our area. Return flow starts again in earnest on
Saturday bringing with it an increase in low-level moisture. A storm
complex forms over eastern New Mexico and moves into West Texas by
late Saturday evening providing overnight rainfall perhaps extending
into Sunday morning. Confidence in the MCS remains only moderate at
this time. Sunday remains uncertain on rain chances depending on the
outcome of the MCS. Storms look to fire again Monday evening on the
New Mexico state line bringing another round aided by the improved
conditions of the upper level low across the desert southwest. The
pattern will continue for the remainder of the extended forecast
given the lack of movement of the low to our west.

In terms of severe weather, we are in that time of year where severe
weather is possible anytime we get storms though the set up for
early next week should be characteristically more intense given the
favorable upper level pattern.

&&

.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Wed Apr 30 2025

MVFR CIGs will persist at all sites over the next couple hours. A
line of storms is expected to move over KLBB and KPVW between
approximately 21-23z and make it to KCDS 1-2 hours later. Gusty
and erratic winds and reduced visibilities are likely within these
storms. VFR and light winds will persist thereafter through the
end of the TAF period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....Combs/51
AVIATION...19
Hazardous weather outlook, Apr 30, 11:37 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1137 AM CDT Wed Apr 30 2025

TXZ021>044-011645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1137 AM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms, some severe, are forecast to develop across the
Caprock near the Texas/New Mexico state line around 3 PM CDT and
quickly move northeast into the Rolling Plains this afternoon and
evening. Large hail up to ping pong ball size and damaging wind gusts
up to 60 mph will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for thunderstorms return late Thursday night and
last through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 30, 10:37 AM CDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1037 AM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Hail             6 E Tahoka              33.16N 101.69W
04/29/2025  M1.50 Inch       Lynn               TX   Trained Spotter

            Via Tahoka FD.

0233 PM     Hail             4 E Wolfforth           33.50N 101.95W
04/29/2025  E1.25 Inch       Lubbock            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

0235 PM     Hail             1 W Wolfforth           33.51N 102.02W
04/29/2025  E1.00 Inch       Lubbock            TX   Public

            Report from mPING: Quarter (1.00 in.).

0241 PM     Hail             4 SE Reese Center       33.56N 101.97W
04/29/2025  E1.00 Inch       Lubbock            TX   Public

            Report from mPING: Quarter (1.00 in.).

0242 PM     Hail             11 E Tahoka             33.16N 101.60W
04/29/2025  M1.75 Inch       Lynn               TX   Fire Dept/Rescue

            Tahoka FD.

0242 PM     Hail             2 S Wolfforth           33.48N 102.01W
04/29/2025  E1.75 Inch       Lubbock            TX   Public

            Report from mPING: Golf Ball (1.75 in.).

0244 PM     Hail             6 SW Lubbock            33.54N 101.95W
04/29/2025  E1.00 Inch       Lubbock            TX   Public

            Report from mPING: Quarter (1.00 in.).

0246 PM     Hail             3 W Lubbock             33.57N 101.90W
04/29/2025  E1.00 Inch       Lubbock            TX   Public

            Report from mPING: Quarter (1.00 in.).

0251 PM     Hail             4 SE Reese Center       33.56N 101.97W
04/29/2025  E1.25 Inch       Lubbock            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

0255 PM     Hail             2 SW Lubbock            33.57N 101.87W
04/29/2025  E1.25 Inch       Lubbock            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

0256 PM     Hail             2 W Lubbock             33.59N 101.89W
04/29/2025  E2.00 Inch       Lubbock            TX   Public

            Report from mPING: Hen Egg (2.00 in.).

0256 PM     Hail             2 W Lubbock             33.59N 101.89W
04/29/2025  E2.00 Inch       Lubbock            TX   Public

            Report from mPING: Hen Egg (2.00 in.).

0311 PM     Hail             9 W Post                33.19N 101.54W
04/29/2025  M2.00 Inch       Garza              TX   Fire Dept/Rescue

            Tahoka FD.

0326 PM     Hail             2 NW Post               33.21N 101.40W
04/29/2025  E3.50 Inch       Garza              TX   Broadcast Media

            Media relayed public report. Time estimated
            from radar.

0328 PM     Hail             Post                    33.19N 101.38W
04/29/2025  M2.50 Inch       Garza              TX   Law Enforcement

            Garza County SO.

0345 PM     Flood            Post                    33.19N 101.38W
04/29/2025                   Garza              TX   Trained Spotter

            Numerous streets reported covered with water
            in Post.

0435 PM     Hail             9 SSE Guthrie           33.51N 100.26W
04/29/2025  M2.00 Inch       King               TX   Other Federal

            NSSL report.

0447 PM     Hail             15 S Guthrie            33.42N 100.26W
04/29/2025  E1.75 Inch       King               TX   Public

            Report from mPING: Golf Ball (1.75 in.).

0450 PM     Tstm Wnd Dmg     Jayton                  33.25N 100.57W
04/29/2025                   Kent               TX   CO-OP Observer

            Roof blown off a vacant home. Time estimated
            from radar.

0451 PM     Hail             Girard                  33.36N 100.66W
04/29/2025  M4.00 Inch       Kent               TX   Law Enforcement

            Kent County SO.

0454 PM     Hail             12 SSE Guthrie          33.47N 100.24W
04/29/2025  M5.00 Inch       King               TX   Storm Chaser

            Corrects previous hail report from 12 SSE
            Guthrie. Social media report.

0505 PM     Hail             14 ESE Guthrie          33.55N 100.10W
04/29/2025  M4.50 Inch       King               TX   Public

            Public report from mPING. Corrected for
            location. Location estimated from radar.

0525 PM     Hail             Floydada                33.98N 101.34W
04/29/2025  M1.75 Inch       Floyd              TX   CO-OP Observer

            Half dollar to golf ball size hail around
            town. Time estimated from radar.

0525 PM     Hail             Floydada                33.98N 101.34W
04/29/2025  M2.00 Inch       Floyd              TX   Public

            Media relayed public report.

0525 PM     Hail             Floydada                33.98N 101.34W
04/29/2025  M1.75 Inch       Floyd              TX   Fire Dept/Rescue

            Floydada FD.

0552 PM     Hail             8 NW Aspermont          33.21N 100.34W
04/29/2025  E1.50 Inch       Stonewall          TX   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0554 PM     Flash Flood      1 NW Jayton             33.26N 100.58W
04/29/2025                   Kent               TX   Public

0700 AM     Rain             1 NE Post               33.20N 101.37W
04/30/2025  M3.35 Inch       Garza              TX   CO-OP Observer

            24-hour rain total measured this morning.
            The rain fell between 3 pm yesterday and 7
            am this morning.

&&

The surface observations

Levelland (LLN), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the touchdown began at 20:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 30, 2025

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 309:36 AM CDTEF0Collin, TX0.125
April 3010:59 AM CDTEF0Lamar, TX0.450
April 3012:34 PM CDTUnratedHaskell, OK0.1100
April 301:28 PM CDTUnratedHill, TX0.020
April 301:55 PM CDTEF0Sequoyah, OK0.3150$5,000
April 302:23 PM CDTEF1Sevier, AR4.3300$50,000
April 306:30 PM CDTEF0Fayette, IL5.050$8,000
April 306:48 PM CDTEF2Fayette, IL4.3150$50,000
April 308:14 PM CDTUnratedEffingham, IL1.730
April 309:03 PM CDTUnratedColes, IL0.530

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.